Are you concerned about you or your partner’s libido? Many factors can affect the desire to be intimate, like age, stress, or medication. While some of these inhibitors are average and easily fixable, others require medical attention. Find out what sex drive issues are par for the course, when they’re not, and how to address them.
I’ve noticed that over time my libido has gradually decreased. Is this normal or not?
When it’s normal: As women age and go through menopause, it’s normal for their libidos to go down. When the ovaries become less active, production of sex hormones testosterone and estrogen go down. Testosterone plays a role in libido, so a dip in levels with menopause can also lead to lower sex drive.
On top of that, some of the effects of lower estrogen can make sex less pleasant, even if you’re in the mood. A dip in estrogen levels can lead to vaginal dryness, causing you to feel more pain than pleasure during sex. If you’re having this issue, try using an over-the-counter water-based lubricant to make getting busy fun again.
When it’s not normal: A low libido could be a symptom of another underlying health or psychological issue. If you’ve noticed a drop in libido not related to menopause, talk to your doctor about it. If you’ve found that using lubricant hasn’t helped rev up your sex drive, your doctor might also have suggestions about other ways to make sex more pleasurable.
At one time sex was a stress reliever for me, but now stress just squashes my desire for sex. Is this normal or not?
When it’s normal: Even though sex is a great stress reliever, there may come a time when whatever is on your mind makes you too distracted to get in the mood. Find other means of relieving your stress levels, like exercise or meditation, to rid your mind of it’s worrisome thoughts when it’s time for sex.
When it’s not normal: Stress you can’t easily shake could be a sign of depression, anxiety or another health issue. These can all lower your libido and could be what’s causing your difficulties in bed. If you or a loved one suspects your problem is something more than just stress, consult with your doctor to get your mental health back on track.
My doctor recently prescribed me an antidepressant and it seems like it’s been affecting my libido. Is that normal or not?
When it’s normal: If you take a selective serotonin reuptake inhibitor (SSRI) anti-depressant medication, such as fluoxetine, citalopram, or sertraline, it’s possible that your prescription is affecting your libido. Your body will generally adjust over time to the medicine and you’ll find that your libido is back to normal in a few months. Also, antidepressants can cause vaginal dryness, something that using lubricants could help.
However, if you feel like you’ve exhausted your options and lowered libido is becoming a real problem, talk to your doctor about taking a non-SSRI antidepressant that won’t interfere with your sex drive. Whatever you do, don’t stop taking medication without consulting your doctor first.
When it’s not normal: Not all medications affect your libido. If you’ve recently started taking a medication and have noticed a drop in your sex drive, talk to your doctor about whether it’s normal and what to expect over the coming months.
My libido has actually increased with age. Is this normal or not?
When it’s normal: A lot more factors into sex drive than hormones alone and going through menopause doesn’t always mean you’ll have a lower libido. If you’ve been in your relationship for a while, you might feel comfortable enough with your partner that those beginning-of-relationship anxieties about appearance and love that can inhibit sex drive are not an issue in your bedroom. Also, sources of libido-killing preoccupations, such as young kids and career struggles, are most likely no longer distracting you from the pleasure of sex.
When it’s not normal: Sometimes, a high sex drive could be a sign of an underlying issue. If you find that you have strong sexual urges that cause you to have risky sex despite the consequences or experience no pleasure when you have intercourse, or are using sex as a means to escape your problems, you should consider making an appointment with your doctor to discuss possible causes.